Michigan, 2023

Hail in Michigan, August 23, 2023

August 23, 2023 · NWS APX · 1 event in 1 county or zone

Multiple clusters of thunderstorms initiated across northern Michigan during the morning along a gradient in elevated instability downstream of the ridge axis. One cluster of storms produced measured hailstones of 2 inches near Au Gres.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Multiple clusters of thunderstorms initiated across northern Michigan during the morning along a gradient in elevated instability downstream of the ridge axis. One cluster of storms produced measured hailstones of 2 inches near Au Gres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 23, 5:55 AM EST, 13 minutes earlier.

Area forecast discussion, Aug 23, 5:55 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
655 AM EDT Wed Aug 23 2023

.NEAR TERM...(Today through Tonight)
Issued at 312 AM EDT Wed Aug 23 2023

...Isolated Severe Storms Possible Today...

High Impact Weather Potential: Isolated severe storms will be
possible this morning and again later this afternoon.

Pattern Synopsis:

Well-advertised, record-breaking ridging will continue to grip much
of the south-central CONUS through the middle of the week as
northwest flow remains draped over the Great Lakes. A stationary
front stretching diagonally across Wisconsin and back into
Minnesota/South Dakota will begin to advance northeastward into
Michigan later this morning and afternoon as southwesterly low-level
flow increases.

Forecast Details:

A tricky forecast is in store for northern Michigan through the near
term with the potential for multiple rounds of showers and storms.
Warm air advection/isentropic ascent is currently driving showers
and storms along the periphery of the elevated instability gradient
across northern Lake Huron/St. Marys River/eastern Lake Superior.
This activity will continue training northwest to southeast across
the aforementioned area in the presence of northwest flow aloft.

Additional storms have initiated across the western U.P. much closer
to the surface front where the low-level jet has intensified and will
be in a more supportive environment this morning than the activity
mentioned above. These storms will track across an area of around
1,000 J/kg MUCAPE into northern Michigan this morning, primarily
impacting northwest lower Michigan. With around 40kts EBWD in place,
more robust updrafts may become more organized and isolated severe
storms cannot be ruled out -- primarily bringing the risk of large
hail.

This activity looks to wane by late morning/early afternoon,
bringing about a relative lull in shower/storm chances today. There
is relatively high uncertainty in how additional shower/storm
chances late this afternoon and evening will pan out as this will
partially depend on how fast the aforementioned activity moves out
of northern Michigan. Current confidence is that a very favorable
environment characterized by 3,000+ J/kg MLCAPE and around 35kts of
deep layer shear will be in place across areas south of M-72 by late
afternoon, but the lack of a stronger near-surface forcing mechanism
will likely prove difficult to get CI in the CWA due to at least
some capping in place. Although confidence is low in storm formation
across this area, any storm that does manage to initiate will likely
be severe with the primary hazards being large hail and damaging
winds. Better severe chances will lie across southeast Michigan
outside of the CWA. Otherwise, rain/storm chances will diminish
later this evening. Highs look to climb into the low to mid 80s
south of the aforementioned warm front this afternoon while areas to
the northeast of the boundary are expected to see much cooler highs
in the upper 60s and low 70s.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 312 AM EDT Wed Aug 23 2023

High Impact Weather Potential: Shower and thunder chances continue
through Friday.

Pattern Synopsis: Persistently active pattern continues for the
forecast period, driven by the continuity of a robust thermal ridge
anchored over the central CONUS. Over Michigan, a NW flow regime
aloft will continue to advect moisture (partially helped by the
remnants of Hilary) and shortwaves into the upper Great Lakes.
Michigan lies precariously in the middle of an impressive baroclinic
zone, sandwiched between extreme heat confined to the southwest and
a much cooler Canadian airmass parked over Ontario and Quebec.
Eventually, the moisture aloft will erode as a plume of dry air
builds at 850mb, which will gradually erode elevated instability
through the day Thursday. The end result will be isolated to
scattered convection (despite better instability being suppressed
downstate) driven by LLJ dynamics, persistent moisture pooling amid
a lack of mixing from aloft... and eventually, a passing cold
frontal boundary on Friday that will suppress the ridge and any heat
associated with it... eventually paving the way for a surge of
cooler air this weekend.

Forecast: "Mesoscale mania" will continue to plague the short term
period as a persistent NW flow regime remains overhead. Continued
elevated convection will be tough to come by owing to a general loss
of lift and moisture aloft, hampering instability. Highs generally
in the 70s across the northern 2/3 of the CWA (stark contrast to
guidance earlier in the week signaling for a blowtorch of a day
across much of the CWA). Most places squeak out a dry day given the
primary focus for much of the warm frontally driven activity will be
displaced to the south and east where better elevated instability
exists. Meanwhile, warmer and more humid air will still be pooling
across the southern half of Michigan, and creeping toward the far
southern reaches of the CWA. Much like a broken record, yet another
conditional surface-based severe threat may arise near the southern
fringe of the CWA as another plume of substantially unstable air is
drawn into Michigan... and yet again... guidance is hinting at much
of, if not, all of this activity holding across the Thumb and
southeast Michigan. Highs in the southern third of the CWA expected
to be in the mid 80s. Still looking muggy overnight Thursday, with
lows in the upper 50s to mid 60s.

Looking ahead into Friday, a bit more aggressive synoptic feature
will come into play, as a cold front drops in from the north and
west. Timing of this feature still is slightly uncertain, but the
most consistent signal favors a frontal passage late in the day into
Friday night. Temperatures will be seasonable, and though low level
moisture will be somewhat lower, there may be enough juice left in
the tank to destabilize things later in the day Friday. Thought is
that much of the day stays dry, but as the front approaches late in
the day, shower and thunder potential increases considerably into
the evening. Highs ranging from the low 70s in the eastern Yoop to
upper 70s / perhaps low 80s in northern lower.

.LONG TERM...(Friday night through Tuesday)
Issued at 614 AM EDT Wed Aug 23 2023

High Impact Weather Potential: Shower and thunder potential Friday
night.

The aforementioned frontal boundary that will pass through the
region will provide a chance at some showers and storms Friday
night, with some lingering activity not entirely able to be written
off for Saturday, especially closer to Saginaw Bay. Otherwise, on
the heels of the front, cooler air will surge into the region, along
with dry air provided by a strong area of high pressure moving into
the Upper Great Lakes region. Eventually, the cooler air moderates
as high pressure moves east of the lakes and flow turns more
southerly. Expectation is high temperatures in the 60s Saturday and
low 70s Sunday under dry conditions (outside of any lingering
Saturday morning shower activity in the southern CWA). The bigger
story may be the return of cooler nighttime temperatures, with some
lows in the 40s possible away from the lakes... potentially lower
40s in the more typical interior cool spots. Temperatures look to
warm slightly by Monday, with more seasonable high temps, generally
ranging from the mid 70s to near 80.

Normal highs: 74-79
Normal lows: 51-58

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 653 AM EDT Wed Aug 23 2023

Flight conditions will continue to degrade across several northern
Michigan TAF sites -- specifically CIU, PLN, and APN -- over the
next few hours this morning as showers and storms continue to spread
across the area. Drops to IFR CIGs at these sites are anticipated by
late morning/early afternoon. Elsewhere -- specifically TVC and MBL
-- improvements in flight conditions are expected through the
 morning/afternoon as a warm front lifts through the area, raising
 CIGs and working to scatter out cloud cover during the day. IFR
 and even LIFR CIGs are anticipated across most of northern
 Michigan tonight, along with potential fog with weak winds and
 recent rainfall. Shower and thunderstorm coverage looks to
 gradually taper this morning/afternoon.

&&

.MARINE...
Issued at 312 AM EDT Wed Aug 23 2023

Advisory criteria winds and waves are expected across portions of
the northern Great Lakes today into tonight. Strengthening
south/southeast winds will bring advisory criteria wind gusts to
parts of the Lake Michigan nearshore waters, far northern Lake Huron
nearshore waters, St. Marys River, and Whitefish Bay. Advisory
criteria winds and waves will persist the longest over far northern
Lake Huron. Otherwise, showers and storms will continue to move over
the Great Lakes into the afternoon where an isolated strong storm
capable of producing hail, gusty winds, and frequent lightning
cannot be ruled out.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Small Craft Advisory until midnight EDT tonight for LHZ345>348.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ346.
LS...Small Craft Advisory until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...DJC
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...DJC
MARINE...DJC
Hazardous weather outlook, Aug 23, 2:35 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
335 AM EDT Wed Aug 23 2023

MIZ016>018-020>036-041-042-086>088-095>099-240745-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
335 AM EDT Wed Aug 23 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Isolated severe storms will be possible across parts of northern
Michigan this morning and again later this afternoon. The primary
hazards with any strong storms will be large hail, gusty winds,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible at times Thursday through
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-240745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
335 AM EDT Wed Aug 23 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Isolated severe storms will be possible across parts of northern
Michigan this morning and again later this afternoon. The primary
hazards with any strong storms will be large hail, gusty winds,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible at times Thursday through
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 23, 12:13 AM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Gaylord MI
113 AM EDT Wed Aug 23 2023

MIZ086-230600-
Western Chippewa MI-
113 AM EDT Wed Aug 23 2023

...A strong thunderstorm will impact portions of northwestern
Chippewa County through 200 AM EDT...

At 112 AM EDT, Doppler radar was tracking a strong thunderstorm near
Paradise, moving southeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bayview Campground around 125 AM EDT.
  Raco around 130 AM EDT.

Other locations in the path of this storm include Bay Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4674 8492 4669 8498 4650 8501 4649 8481
      4649 8461 4641 8457 4634 8458 4620 8496
      4646 8524 4676 8523 4677 8495
TIME...MOT...LOC 0512Z 310DEG 49KT 4660 8508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Dippman

The radar

The NCL Michigan radar (KAPX), 125 km away, was scanning. The volume nearest the first event began at 11:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arenac

When
August 23, 6:08 AM EST
Where
Arenac County, Au Gres Arpt
Measured
2 in hail
Reported by
Public
Coordinates
44.050, -83.700

Report on social media showing 2 inch hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136178.